News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Oncology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Oncology Answers List

Forum Name: Brain Tumors

Question: Itching head after radio and quimotherapy


 richie - Wed Dec 20, 2006 2:56 pm

Hello: I am writing for a friend she is a 48 female that was operated six moths ago from a brain tumor (Glioblastoma multiforme) and she has gone radiotherapy and quimotherapy. Do to these treatments she has lost her hair and has itching sensations on her head, it is also irritated and colored purple. She has asked various doctors about something to calm the itching and has not found any permanent solutions. Only wet water cloths and cold shower water seem to calm the itching. Does any body please have any solutions or advice for her problem, she seems to be desperate.
 Dr. Chan Lowe - Wed Dec 20, 2006 7:20 pm

User avatar Radiation and chemotherapy can do many things as side effects, including that which you describe.

I'm not an oncologist, so please have your friend discuss any of my recommendations before trying them as many chemotherapy medicines have interactions that can be important to know about.

The old stand by for itching is diphenhydramine (Benadryl). This really only helps with histamine related itching-not likely the cause of your friends itching. It generally makes people feel sleepy and takes their mind off the itch. Hydroxyzine is a "stronger" form of histamine blocker that can be helpful for more severe itching. Also, doxepin can be of help for itching. (Again, please talk with her oncologist before starting any medication.)

Also, topical steroid creams can be of some help. Over-the-counter creams are limited to low potency medications like hydrocortisone. Stronger ones are by prescription only.

Some of our other members are more experienced with oncology and may be of more help than I can be. I hope your friend can find some relief from her itching.

Hope this helps
 Dr. Safaa Mahmoud - Thu Dec 21, 2006 1:29 pm

User avatar Hello,

A skin reaction to radiation therapy may result in red and sore skin, like a sunburn, that may peel. This usually develop gradually after several sessions and tend to calm down two to four weeks after your treatment has finished.

I would like to add some more detailed instructions that might help.
General instructions for reducing skin complications due to Radiotherapy are very essential and include:
- Daily wash using unperfumed soap and warm or cool water for the affected area and only a soft towel should be used very gently to dry.
-Talcum powder, lotions are not allowed as it can increase skin reactions..
-The skin in treated area is sensitive and patients should avoid exposure to sun or cold winds e.g. wearing silk or cotton scarf.
-Initial use of a plain, non-scented, lanolin-free hydrophilic cream is very beneficial in preventing radiation skin reactions, but it should be stopped once there is a skin breakdown.

There is no sufficient evidence to support or avoid the use of topical agents like corticosteroids, sucralfate cream, or specific dressings in the management of radiation induced acute skin reaction.

Many radiation oncologists suggest that low-dose (i.e., 1%) corticosteroid cream may be beneficial in reducing itching and irritation ( by their clinical experience). However, Itching is a considerable side effect that warrants close follow up for fear of further skin complication if improperly dealt with.

Thus,
-Don't use creams or dressings to the affected area (unless prescribed by your radiotherapist after direct examination) and caution must be taken to prevent the overuse of corticosteroid cream.
The value of oral agents (like., enzymes, sucralfate) is also not conclusive but no evidence of harm from them.

Best regards.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here